Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Amarillo, TX

June 2, 2004Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 2, 2004, 5:57 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 5:57 PM CDT (22:57 UTC)
Expired
Jun 2, 2004, 7:00 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 174 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1755 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WUUS54 KAMA 022257
SVRAMA
OKC025-139-030000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA
  TEXAS COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 700 PM CDT

* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES SOUTHWEST OF HOUGH TO
  GRIGGS...OR FROM 14 MILES NORTHWEST OF GUYMON TO 18 MILES NORTH OF
  STRATFORD...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
  GUYMON...TYRONE...OPTIMA...HOUGH...HOOKER...HARDESTY...GRIGGS...
  GOODWELL...EVA...BAKER AND ADAMS

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3700 10219 3651 10221 3650 10096 3699 10097

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:41 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 2, 3:41 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
332 PM CDT WED JUN  2 2004

.DISCUSSION...
CONVECTION IS FINALLY BEGINNING TO DEVELOP IN THE PANHANDLES AS
SURFACE HEATING IS OVERCOMING THE MIDLEVEL WARM LAYER NEAR 700MB.
STRONG MID AND UPPER LEVEL INSTABILITY AND HELICITY SHOULD PROVIDE A
FAVORABLE ENVIRONMENT FOR SCATTERED SEVERE THUNDERSTORMS. CONVECTION
MAY DEVELOP INTO AN MCS OVERNIGHT AND MOVE SOUTHEAST AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA INCEASING THE AREAL
COVERAGE. CONTINUED SOUTHEASTERLY WINDS SHOULD INCREASE AND DEEPEN
THE MOIST LAYER TOMORROW...HOWEVER THE WARM LAYER MAY BE HARDER TO
OVERCOME SO COVERAGE COULD BE LESS. FRIDAY MAY SEE SOME DRYER AIR
MOVE INTO THE WESTERN PANHANDLES SHIFTING THE FOCUS OF THUNDERSTORM
ACTIVITY TO THE EASTERN PANHANDLES. MODELS HAVE BACKED OFF SLIGHTLY
ON THE PROGRESSION OF THE FRONT ON SATURDAY WITH PERHAPS A WIND
SHIFT OCCURING DURING THE AFTERNOON...BUT COLD AIR ADVECTION SHOULD
HOLD OFF TIL THE OVERNIGHT HOURS. ADDED SLIGHT CHC POPS TO THE
NORTHERN ZONES SUNDAY AS THE FRONT MOVES BACK NORTH AND SERVES AS A
LINE OF CONVERGENCE NEEDED TO INTIATE CONVECTION. MOISTURE SHOULD
CONTINUE ACROSS THE AREA THROUGH THE REMAINDER OF THE PERIOD BUT
WARM AIR ALOFT PREVENTS MENTIONING ANY POPS AT THIS TIME.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     60  82  61  89 /  60  20  40  20
BEAVER       58  84  58  89 /  30  10  20  20
BOISE CITY   53  84  55  93 /  50  20  40  20
BORGER       61  83  61  92 /  50  10  30  20
BOYS RANCH   59  83  61  91 /  60  20  40  20
CANYON       60  83  62  90 /  60  20  40  20
CLARENDON    63  83  65  90 /  60  10  30  20
DALHART      56  85  58  91 /  50  20  40  20
GUYMON       56  84  57  91 /  40  10  30  20
HEREFORD     60  85  62  91 /  60  20  40  20
LIPSCOMB     59  85  60  88 /  40  10  20  20
PAMPA        61  82  61  90 /  60  10  30  20
SHAMROCK     63  84  65  88 /  60  10  30  20
WELLINGTON   65  84  67  88 /  70  10  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH IN EFFECT TIL 03Z TXZ 01>20.
OK...TORNADO WATCH IN EFFECT TIL 03Z OKZ 01>03.

&&

10/11
Hazardous weather outlook, Jun 2, 1:00 PM CDT, 4 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 2 2004

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE TEXAS
AND OKLAHOMA PANHANDLES. THE PRIMARY CONCERN WILL BE FOR DAMAGING
WINDS AND LARGE HAIL.

HOWEVER...THE VERTICAL WIND PROFILE IS EXPECTED TO STRENGTHEN THIS
AFTERNOON AND TONIGHT. A FEW SUPERCELL THUNDERSTORMS MAY FORM...
BRINGING THE POSSIBILITY OF TORNADOES...AS WELL AS THE POTENTIAL FOR
GOLF BALL SIZED HAIL OR LARGER.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THURSDAY NIGHT. THERE IS ALSO A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES ON FRIDAY. THE PRIMARY CONCERN FOR THURSDAY NIGHT AND
FRIDAY WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IS
LIKELY THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION IS POSSIBLE
AGAIN THURSDAY NIGHT AND FRIDAY.

SCHNEIDER

In the hours before

Special weather statement, Jun 2, 4:39 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CDT WED JUN 2 2004

OKZ001-002-022230-
CIMARRON-TEXAS-
439 PM CDT WED JUN 2 2004

...STRONG THUNDERSTORMS TO AFFECT CIMARRON AND TEXAS COUNTIES OF THE
OKLAHOMA PANHANDLES...

A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO CIMARRON AND TEXAS
COUNTIES THROUGH 530 PM. A PARTICULARLY STRONG STORM EMBEDDED IN
THIS LINE HAS THE POTENTIAL TO BE SEVERE AS IT MOVES INTO NORTHEAST
CIMARRON AND NORTHWEST TEXAS COUNTY BY 515 PM. LARGE HAIL AND
DAMAGING WINDS IS THE PRIMARY THREAT. RESIDENTS ACROSS THE OKLAHOMA
PANHANDLE SHOULD BE ALERT TO RAPIDLY DETERIORATING CONDITIONS AND
POSSIBLE SEVERE WEATHER THROUGH 530 PM.

DRILLETTE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:03 PM CDTSevere Thunderstorm WarningAMACimarron, Texas57 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.